TACO occurs when a patient cannot tolerate the increased blood volume that results from the transfusion of blood components. This usually happens if the product is infused into the patient too quickly. The very young, elderly, patients with small stature, and patients with compromised cardiac function are at higher risk for circulatory overload. The frequency is difficult to determine since many instances go unreported.
The patient will present with acute pulmonary edema when cardiac output cannot be maintained. Other symptoms include, cyanosis , orthopnea, hypertension, headache, tachycardia, chest tightness, and cough. Symptoms set in near the end of the transfusion or within six hours of completion. Symptoms may be confused with transfusion-related acute lung injury (TRALI). B-type natriuretic peptide (BNP), a cardiac marker, is often used to differentiate TACO from TRALI. BNP is elevated with TACO, but not with TRALI; however, the level would depend on the patient's underlying condition and whether or not they had an elevated BNP before the transfusion. Ideally, the current BNP value would be compared to a pre-transfusion baseline value.
The transfusion should be stopped as soon as TACO is suspected. The patient should be in a sitting position and provided with supplementary oxygen. Intravascular volume may be reduced by the administering of diuretics.
Blood components should be administered slowly when possible, particularly in patients at risk for TACO.